Alert archive / South Carolina / Areal Flood Advisories in 2012

Areal Flood Advisory 13, NWS Columbia, SC

June 11, 2012Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this areal flood advisory at Jun 11, 2012, 12:10 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 65 min.

The area

The outline as issued.

The facts

Issued
Jun 11, 2012, 12:10 PM EDT (16:10 UTC)
Expired
Jun 11, 2012, 1:15 PM EDT
In force
65 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 12 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2012-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2012-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
772 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

646 
WGUS82 KCAE 111610
FLSCAE

FLOOD ADVISORY
NATIONAL WEATHER SERVICE COLUMBIA SC
1210 PM EDT MON JUN 11 2012

SCC063-079-111715-
/O.NEW.KCAE.FA.Y.0013.120611T1610Z-120611T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEXINGTON SC-RICHLAND SC-
1210 PM EDT MON JUN 11 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED AN

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITIES OF...WEST COLUMBIA...SPRINGDALE...CAYCE...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...
  THIS INCLUDES THE CITIES OF...FOREST ACRES...DENTSVILLE...
  COLUMBIA...

* UNTIL 115 PM EDT

* AT 1208 PM EDT...SHOWERS PRODUCING HEAVY RAIN WITH RAINFALL RATES 
  OF 1 INCH PER HOUR WILL CAUSE MINOR FLOODING OF POORLY DRAINED 
  AREA...ESPECIALLY IN DOWNTOWN COLUMBIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3389 8086 3386 8100 3388 8100 3388 8102
      3387 8104 3385 8104 3384 8105 3401 8115
      3409 8096

$$
1 follow-up statement
171 
WGUS82 KCAE 111718
FLSCAE

FLOOD ADVISORY
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT MON JUN 11 2012

SCC063-079-111728-
/O.EXP.KCAE.FA.Y.0013.000000T0000Z-120611T1715Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEXINGTON SC-RICHLAND SC-
118 PM EDT MON JUN 11 2012

...THE URBAN AND SMALL STREAM FLOOD ADVISORY HAS EXPIRED FOR RICHLAND
AND LEXINGTON COUNTIES...

THE HEAVY RAIN HAS MOVED EAST OF THE AREA.

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 877 6 3 3...6 7 7 2.

LAT...LON 3389 8086 3386 8100 3388 8100 3388 8102
      3387 8104 3385 8104 3384 8105 3401 8115
      3409 8096

$$

LAMBERTY

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this areal flood advisory went out at Jun 11, 6:29 AM EDT, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 11, 6:29 AM EDT, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
629 AM EDT MON JUN 11 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH THE REGION TODAY FROM THE
WEST...MOVE THROUGH TUESDAY...AND SHIFT JUST TO OUR EAST WEDNESDAY.
THIS...ALONG WITH A VERY MOIST ATMOSPHERE...WILL RESULT IN SHOWER
AND THUNDERSTORM ACTIVITY...SOME OF WHICH WILL PRODUCE LOCALLY HEAVY
RAIN AT TIMES....TODAY AND TUESDAY. THE TROUGH WILL SHIFT OFFSHORE
BY LATE WEEK INTO THE WEEKEND...ALLOWING DRIER AIR TO FILTER INTO
THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LEVEL TROUGH JUST TO OUR WEST WILL CONTINUE TO SLOWLY MOVE
EAST TODAY...WITH AN UPPER DISTURBANCE EJECTING EASTWARD INTO OUR
REGION. WEAK WARM FRONT CURRENTLY NEAR THE NORTHERN TIER OF THE
FORECAST AREA (FA) WILL SHIFT FARTHER NORTH TODAY. CURRENT RADAR
INDICATES LITTLE RETURNS OVER OUR FA...BUT A LINE OF SHOWERS HAS
DEVELOPED OVER NE AND CENT GA MOVING NE. THIS ACTIVITY WILL MOVE
INTO NORTHERN PORTIONS OF THE CSRA IN THE NEAR TERM. LATER
TODAY...WHEN SOME DIURNAL HEATING OCCURS AND THE UPPER IMPULSE
APPROACHES...WILL EXPECT ADDITIONAL CONVECTION TO DEVELOP. ARRAY
OF GUIDANCE SUGGESTS CATEGORICAL POPS BY AFTERNOON. CONVECTIVE
ANALYSIS INDICATES ONLY WEAK TO MODERATE INSTABILITY...PROVIDING
FOR POSSIBILITY OF ISOLATED SEVERE THUNDERSTORM...BUT THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL...GIVEN VERY MOIST
ATMOSPHERE IN PLACE...WITH PRECIPITABLE WATER (PW) VALUES AROUND 2
INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
CONTINUED HIGH CHANCES OF SHOWERS AND THUNDERSTORMS. MODELS SHIFT
UPPER TROUGH SLOWLY EAST INTO OUR REGION...WHILE MAINTAINING VERY
HIGH VALUES OF ATMOSPHERIC MOISTURE OVER OUR REGION. CONVECTION
EXPECTED TO WANE SOME WITH DIURNAL COOLING LATE TONIGHT...WITH
ANOTHER ROUND EXPECTED TUESDAY. LIKELY TO POSSIBLY CATEGORICAL POPS
APPEAR IN ORDER TUE. MAIN THREAT WILL CONTINUE TO BE POTENTIAL FOR
LOCALLY HEAVY RAIN.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER TROUGH AXIS AND AREA OF HIGHEST MOISTURE WILL SLOWLY SHIFT
EAST TO THE COAST BY WEDNESDAY AFTERNOON. POPS WILL TREND DOWN SOME
WEDNESDAY BUT STILL GOOD CHANCE...BETTER CHANCE SE FA. UPPER
TROUGH/BEST MOISTURE TO SHIFT OFFSHORE BY THURSDAY. MODELS DEVELOP
UPPER RIDGE TO OUR WEST AND TROUGH OFFSHORE THE EAST COAST. A N TO
NE FLOW SURFACE AND ALOFT TO ALLOW DRIER AIR TO FILTER INTO THE
REGION LATE WEEK INTO THE WEEKEND.

&&

.AVIATION /11Z MONDAY THROUGH FRIDAY/...
WEAK IMPULSES WILL CONTINUE TO MOVE ACROSS THE REGION TODAY.
ALSO...THERE IS PLENTY OF MOISTURE WITH PW VALUES OVER 2 INCHES.
IFR-MVFR CONDITIONS COMMON THIS MORNING AS A LINE OF SHOWERS MOVES
EAST OUT OF GEORGIA. THIS LINE SHOULD BE IN THE WESTERN PART OF
THE FORECAST AREA BY 14Z-15Z. THERE MAY BE A FEW THUNDERSTORMS IN
ADDITION BUT NOT ENOUGH CONFIDENCE TO PUT IN TAF SITES. A BREAK IN
CONVECTIVE ACTIVITY MAY OCCUR DURING THE EARLY AFTERNOON. THEN AS
A STRONGER SHORT WAVE MOVES EAST OVER THE REGION LATER IN THE
AFTERNOON AND THIS EVENING...MORE SHOWERS AND POSSIBLY SOME
THUNDERSTORMS SHOULD DEVELOP AGAIN. AGAIN DUE TO TIMING
ISSUES...DECIDED NOT TO INCLUDE THUNDER IN TAF SITES. FLOODING WAS
AN ISSUE YESTERDAY WITH SLOWER MOVING ACTIVITY. HOWEVER...STORM
SPEED IS EXPECTED TO BE CLOSE TO 20 KNOTS TODAY AS OPPOSED TO LESS
THAN 10 KNOTS YESTERDAY. SO HEAVY RAIN MAY OCCUR BUT IT WILL NOT
LINGER TO GIVE RAINFALL AMOUNTS AS HIGH AS YESTERDAY. HIGH
MOISTURE CONTENT WILL CONTINUE TONIGHT. THEREFORE...WILL LOWER
CIGS TO IFR-MVFR AGAIN LATE TONIGHT.

EXTENDED AVIATION OUTLOOK...WIDESPREAD MVFR OR IFR CONDITIONS
ASSOCIATED WITH THE SLOW MOVING TROUGH WILL LIKELY CONTINUE THROUGH
WEDNESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...DCM
NEAR TERM...DCM
SHORT TERM...DCM
LONG TERM...DCM
AVIATION...TTH
Hazardous weather outlook, Jun 11, 2:12 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
212 AM EDT MON JUN 11 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-121000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
212 AM EDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:30 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Jun 10, 9:34 PM EDTTornado WarningCAENewberry26 min
Jun 10, 9:57 PM EDTSevere Thunderstorm WarningCAEFairfield78 min
Jun 11, 11:57 AM EDTAreal Flood AdvisoryCAEAiken, Barnwell108 min
Jun 11, 12:32 PM EDTFlash Flood WarningCAERichland50 min
Jun 11, 12:39 PM EDTFlood WatchCAEAiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 10 more39 hr
Jun 11, 12:39 PM EDTAreal Flood AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Fairfield and 7 more111 min
Jun 11, 1:09 PM EDTTornado WarningCAECalhoun, Orangeburg36 min
Jun 11, 1:59 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster2 hr
Jun 11, 2:53 PM EDTAreal Flood AdvisoryCAEBamberg, Clarendon, Lee, Orangeburg, Sumter112 min

Nearby

Areal Flood Advisories in South Carolina, 2012Every areal flood advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.